Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Korn's inequalities for piecewise $H^1$ vector fields

Author: Susanne C. Brenner
Journal: Math. Comp. 73 (2004), 1067-1087
MSC (2000): Primary 65N30, 74S05
Published electronically: September 26, 2003
MathSciNet review: 2047078
Full-text PDF
View in AMS MathViewer New

Abstract | References | Similar Articles | Additional Information

Abstract: Korn's inequalities for piecewise $H^1$ vector fields are established. They can be applied to classical nonconforming finite element methods, mortar methods and discontinuous Galerkin methods.

References [Enhancements On Off] (What's this?)

  • 1. J.H. Bramble and S.R. Hilbert.
    Estimation of linear functionals on Sobolev spaces with applications to Fourier transforms and spline interpolation.
    SIAM J. Numer. Anal., 7:113-124, 1970. MR 41:7819
  • 2. S.C. Brenner.
    Poincaré-Friedrichs inequalities for piecewise $H^1$ functions.
    SIAM J. Numer. Anal. 41: 306-324, 2003 (electronic).
  • 3. S.C. Brenner and L.R. Scott.
    The Mathematical Theory of Finite Element Methods $($Second Edition$)$.
    Springer-Verlag, New York-Berlin-Heidelberg, 2002. MR 2003a:65103
  • 4. P.G. Ciarlet.
    The Finite Element Method for Elliptic Problems.
    North-Holland, Amsterdam, 1978. MR 58:25001
  • 5. P.G. Ciarlet.
    Mathematical Elasticity Volume I: Three-Dimensional Elasticity.
    North-Holland, Amsterdam, 1988. MR 89e:73001
  • 6. B. Cockburn, G.E. Karniadakis, and C.-W. Shu, editors.
    Discontinuous Galerkin Methods.
    Springer-Verlag, Berlin-Heidelberg, 2000. MR 2002b:65004
  • 7. J. Dieudonné.
    Foundations of Modern Analysis.
    Pure and Applied Mathematics, Vol. X. Academic Press, New York, 1960.MR 22:11074
  • 8. G. Duvaut and J.L. Lions.
    Inequalities in Mechanics and Physics.
    Springer-Verlag, Berlin, 1976. MR 58:25191
  • 9. R.S. Falk.
    Nonconforming finite element methods for the equations of linear elasticity.
    Math. Comp., 57:529-550, 1991. MR 92a:65290
  • 10. M. Fortin.
    A three-dimensional quadratic nonconforming element.
    Numer. Math., 46:269-279, 1985. MR 86f:65192
  • 11. M. Fortin and M. Soulie.
    A non-conforming piecewise quadratic finite element on triangles.
    Internat. J. Numer. Methods Engrg., 19:505-520, 1983. MR 84g:76004
  • 12. P. Hansbo and M.G. Larson.
    Discontinuous Galerkin methods for incompressible and nearly incompressible elasticity by Nitsche's method.
    Comput. Methods Appl. Mech. Engrg., 191:1895-1908, 2002.
  • 13. P. Knobloch.
    On Korn's inequality for nonconforming finite elements.
    Technische Mechanik, 20:205-214 and 375 (Errata), 2000.
  • 14. J.A. Nitsche.
    On Korn's second inequality.
    RAIRO Anal. Numér., 15:237-248, 1981. MR 83a:35012
  • 15. Ch. Schwab.
    $hp$-FEM for fluid flow simulation.
    In T.J. Barth and H. Deconinck, editors, High-Order Methods for Computational Physics, pages 325-438. Springer-Verlag, Berlin-Heidelberg, 1999.MR 2000k:76093
  • 16. M. Wang.
    The generalized Korn inequality on nonconforming finite element spaces.
    Chinese J. Numer. Math. Appl., 16:91-96, 1994. MR 98a:65166
  • 17. E.L. Wilson, R.L. Taylor, W. Doherty, and J. Ghaboussi.
    Incompatible displacement models.
    In S.J. Fenves, N. Perrone, A.R. Robinson, and W.C. Schnobrich, editors, Numerical and Computer Methods in Structural Mechanics, pages 43-57. Academic Press, New York, 1973.
  • 18. B.I. Wohlmuth.
    Discretization Methods and Iterative Solvers Based on Domain Decomposition.
    Springer-Verlag, Heidelberg, 2001.MR 2002c:65231
  • 19. X. Xu.
    A discrete Korn's inequality in two and three dimensions.
    Appl. Math. Letters, 13:99-102, 2000.MR 2000m:74087
  • 20. Z. Zhang.
    Analysis of some quadrilateral nonconforming elements for incompressible elasticity.
    SIAM J. Numer. Anal., 34:640-663, 1997.MR 98b:73041

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 74S05

Retrieve articles in all journals with MSC (2000): 65N30, 74S05

Additional Information

Susanne C. Brenner
Affiliation: Department of Mathematics, University of South Carolina, Columbia, South Carolina 29208

Keywords: Korn's inequalities, piecewise $H^1$ vector fields, nonconforming finite elements, mortar methods, discontinuous Galerkin methods
Received by editor(s): March 19, 2002
Received by editor(s) in revised form: December 14, 2002
Published electronically: September 26, 2003
Additional Notes: This work was supported in part by the National Science Foundation under Grant No. DMS-00-74246.
Article copyright: © Copyright 2003 American Mathematical Society